Tuesday, August 28, 2012

Biologics for Inflammatory Bowel Disease Increase Risk for Melanoma

Been a long time since I posted.  Came across this article.  Here's an excerpt:
Patients with IBD had a higher incidence of melanoma than controls; this association was significant in patients with Crohn disease (incidence rate ratio, 1.45) but not in patients with UC (IRR, 1.13). Researchers observed a trend of increasing risk for melanoma in patients with IBD over time. In a nested case-control analysis, any use of a biologic anti–tumor necrosis factor (anti-TNF) agent was associated with an almost twofold increased risk for melanoma, unlike thiopurines or 5-aminosalicylic acid (5-ASA) medications, for which no associations were observed. The risk for NMSC was increased by almost twofold in patients who used any thiopurine, but was not significantly increased in patients who used anti-TNF agents.
Makes sense that there are side-effects of using biologics.

No comments:

Post a Comment